EconPapers    
Economics at your fingertips  
 

Optimal unemployment insurance with multiple applications

Shu Lin Wee

Journal of Monetary Economics, 2025, vol. 154, issue C

Abstract: This paper examines how unemployment transfers should be allocated over the business cycle. When risk-averse workers can submit multiple applications, the optimal UI policy is countercyclical. In contrast, optimal policy in a standard search model featuring one-to-one matching is procyclical. In the latter, more generous UI during a downturn discourages search effort, dampening job creation. In the former, decreased search effort aids job creation. Because firms cannot coordinate and commit to not making the same worker an offer, lower search effort by reducing the number of applications sent mitigates this coordination friction. This in turn boosts job creation incentives, supporting employment outcomes.

Keywords: Multiple applications; Optimal cyclicality; Unemployment insurance (search for similar items in EconPapers)
JEL-codes: E24 E32 J61 J65 (search for similar items in EconPapers)
Date: 2025
References: Add references at CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304393225000698
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:moneco:v:154:y:2025:i:c:s0304393225000698

DOI: 10.1016/j.jmoneco.2025.103798

Access Statistics for this article

Journal of Monetary Economics is currently edited by R. G. King and C. I. Plosser

More articles in Journal of Monetary Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-08-29
Handle: RePEc:eee:moneco:v:154:y:2025:i:c:s0304393225000698